Alert archive / Nebraska / Red Flag Warnings in 2025
Red Flag Warning 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Mar 16, 2025, 2:33 AM MDT for 8 counties in Nebraska; Goshen County, Laramie County, Wyoming. It took effect at Mar 16, 2025, 12:00 PM MDT. It was in force for 7 hr. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 16, 2025, 2:33 AM MDT (08:33 UTC)
- In effect from
- Mar 16, 2025, 12:00 PM MDT
- Expired
- Mar 16, 2025, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 125 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 16, 12:04 PM MDT | NON-TSTM WND GST 58 | 5 E Buford, WY | Mesonet station WY29 4.8 E Buford (WYDOT). |
| Mar 16, 12:05 PM MDT | NON-TSTM WND GST 61 | 6 E Buford, WY | Mesonet station UR474 Granws. |
| Mar 16, 12:15 PM MDT | NON-TSTM WND GST 58 | 5 E Buford, WY | Remount sensor reported sustained wind of 40 and gust of 58mph. |
| Mar 16, 12:41 PM MDT | NON-TSTM WND GST 58 | 7 Ne Buford, WY | WYDOT sensor at WildCat Trail reported sustained winds of 42mph with gust up 58 MPH. |
| Mar 16, 3:36 PM MDT | NON-TSTM WND GST 66 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| Mar 16, 4:00 PM MDT | NON-TSTM WND GST 70 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| Mar 16, 5:09 PM MDT | NON-TSTM WND GST 72 | 11 Wsw Warren Af Base, WY | Mesonet station UP226 10.5 NW Natural Fort (UPR). |
| Mar 16, 5:53 PM MDT | NON-TSTM WND GST 61 | 2 E Torrington, WY | ASOS station KTOR Torrington Airport. |
| Mar 16, 5:56 PM MDT | NON-TSTM WND GST 59 | 1 Nw Cheyenne, WY | ASOS station KCYS Cheyenne Airport - Cys. |
| Mar 16, 6:46 PM MDT | NON-TSTM WND GST 62 | 1 Nw Cheyenne, WY | ASOS station KCYS Cheyenne Airport - Cys. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2094 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
600 WWUS85 KCYS 160833 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 233 AM MDT Sun Mar 16 2025 NEZ434>437-WYZ431-433-170100- /O.UPG.KCYS.FW.A.0002.250316T1800Z-250317T0100Z/ /O.NEW.KCYS.FW.W.0003.250316T1800Z-250317T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie East High Plains-Goshen/Middle- Lower North Platte River Basin- 233 AM MDT Sun Mar 16 2025 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon today to 7 PM MDT this evening. The Fire Weather Watch is no longer in effect. * WIND...Gusting 25 to 35 mph. * HUMIDITY...10 to 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Rubin
1 follow-up statement
646 WWUS85 KCYS 170044 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 644 PM MDT Sun Mar 16 2025 NEZ434>437-WYZ431-433-170145- /O.EXP.KCYS.FW.W.0003.000000T0000Z-250317T0100Z/ Pine Ridge/Nebraska National Forest- Box Butte/South Sioux/Niobrara River- Lower North Platte River Basin/Scottsbluff National Monument- Lodgepole Creek/Southern Nebraska Panhandle- Laramie East High Plains-Goshen/Middle- Lower North Platte River Basin- 644 PM MDT Sun Mar 16 2025 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 431, 433, 434, 435, 436, AND 437... Winds will remain breezy across the area, but humidity values are beginning to increase above critical thresholds. Humidity values continue to improve overnight tonight. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Mar 15, 10:50 PM MDT, 3 hours 43 minutes earlier. Its key messages:
- Another high wind event is looking increasingly more likely for much of southeast Wyoming on Sunday and Sunday night, and may extend into Monday for some of southeast Wyoming.
- Critical fire weather concerns are possible on Monday for our eastern WY/NE Panhandle zones.
- Next impactful system moves across the region Tuesday into Wednesday, bringing widespread light to moderate snow except for the mountains where heavy snow will be possible.
Area forecast discussion, Mar 15, 10:50 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1050 PM MDT Sat Mar 15 2025
.KEY MESSAGES...
- Another high wind event is looking increasingly more likely
for much of southeast Wyoming on Sunday and Sunday night, and
may extend into Monday for some of southeast Wyoming.
- Critical fire weather concerns are possible on Monday for our
eastern WY/NE Panhandle zones.
- Next impactful system moves across the region Tuesday into
Wednesday, bringing widespread light to moderate snow except
for the mountains where heavy snow will be possible.
&&
.SHORT TERM /THROUGH MONDAY/...
Issued at 236 PM MDT Sat Mar 15 2025
A windy pattern over southeast Wyoming and western Nebraska is
expected throughout most of the short-term period from Sunday
through Monday. Tonight, expect scattered cloud cover to persist
with isolated light snow showers in the mountains generally coming
to an end as a weak area of frontogenetic lift pushes north of the
southeast Wyoming high-country. Any snow accumulations should be
limited to around 1-3 inches this evening and overnight in the high
peaks. Sunday will start out partly sunny and relatively tranquil
with overnight lows running around seasonal averages. However, winds
will quickly begin to increase through the morning and afternoon
hours, first in the typical wind prone corridors and then expanding
across much of the CWA. This high wind event will last from Sunday
morning all the way through Monday afternoon in many locations, and
will be driven by a combination of both gradient flow, downsloping,
and a fast mid-level jet overhead. On Sunday, we will see the
greatest downsloping effect from this event with compressional
warming assisting to boost high temperatures and lower RH throughout
the high plains. In fact, RH values now appear to likely drop near
or perhaps below Red Flag criteria of 15% throughout the Nebraska
Panhandle and far southeastern Wyoming. Therefore, we have opted to
issue a Fire Weather Watch to address the concern for rapid fire
spreads on Sunday afternoon, should any grassland fires start. RH
will quickly rise above Red Flag criteria around sunset on Sunday.
However, a strong pressure/height gradient between a ridge over the
southwestern CONUS and a trough over the northwest will keep gusty
to high-wind conditions going through the night in the wind-prone
corridors. Local in-house guidance estimates a peak in the high wind
event on late Sunday over the Snowy Range foothills along I-80 where
gusts over 70 mph are possible. Along I-25 east of the Laramie
Range, two peaks are likely in high winds with the first on Sunday
midday and the second possibly after midnight on Monday morning.
Confidence has decreased somewhat on seeing high wind criteria in
Cheyenne and Laramie proper, and thus the high wind watch for these
locations has been cancelled. Still, wind gusts upward of 50 mph are
possible in these locations as well through midday on Sunday.
By Monday afternoon, the approaching storm system from the west will
turn our mid and upper-level flow more south-southwesterly thus
greatly limiting a more favorable downslope flow pattern. While
gradient flow will still keep winds elevated, the high-wind event
should begin to wind down by Monday evening. Sunday highs will run
generally 5-8 degrees above average, with Monday highs soaring to 10-
20 degrees above average as heights reach their maximum over the
area. Any precipitation with our upcoming system should hold off
until later Monday night resulting in dry days on both Sunday and
Monday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Issued at 236 PM MDT Sat Mar 15 2025
Monday Night into Tuesday, An upper level trough
start to dig into the Intermountain west taking advantage of the
remnants of an Atmospheric river off the Pacific coast. During this
timeframe NAEFS paints a swath of 90th percentile and higher over
most of the state of Wyoming for the climatological water vapor
Transport. This increases confidence for a sufficient level of
moisture for the trough to develop precipitation chances for our
forecast area. The precipitation will start to come down as rain
Monday night but quickly change over to snow as a cold front pushes
south through Southeast Wyoming and Nebraska Panhandle. By Tuesday
morning the front is expected to have pushed into Colorado. Tuesday
afternoon, The upper level trough is pushing past the Rocky mountain
creating some leeward cyclogenesis in the eastern portion of
Colorado. This will create some stronger Isentropic lift on the
backside for some increased snow rates and accumulations. By Tuesday
night into early Wednesday morning the low pressure system created
by the cyclogenesis will have pushed off into the Central plains and
decreased our precipitation chances to below 10 percent by Wednesday
morning with the exception for the mountains which may still be
snowing due to upslope flow utilizing the last bit of moisture.
Snow Accumulation: The 13z run of the NBM paints a swath of 60
percent or greater than 5 inches of snow across our mountainous
areas and a 10 to 20 percent swath for the narrow corridor in
between the Laramie Range and I-25. For the lower elevations (east
of I-25) there is a 30 to 40 percent probability to exceed 3 inches
in Southeast Wyoming and a 10 to 20 percent for the Western portion
of the Nebraska Panhandle. The probability range increases about 20
percent for exceeding 2 inches for the same areas. However, ground
temperatures will greatly impact snow accumulations across this 24
hour period. The high temperature for Monday is 50's and 60's for
Southeast Wyoming and 60's to low 70's for the Panhandle. The warm
ground may significantly tear down these snow accumulations and only
an inch or two survives especially the further east away from the
mountains. There are some bands of F-gen depicted by the
deterministic models but still uncertain if it will be enough to
overcome the warm ground to add significant accumulations outside of
the mountains.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1050 PM MDT Sat Mar 15 2025
A flattened ridge axis will shift east into the Front Range tonight
and Sunday. This will bring windy conditions for most of the region
through Sunday evening with intervals of mid to high clouds at
times.
HAZARDS/WEATHER TRENDS: VFR conditions will prevail through the
forecast period. After a brief lull in the winds, west to southwest
winds will increase around sunrise Sunday (~12z to 15z) across the
southeast Wyoming terminals, with very windy conditions expected
through most of Sunday morning and afternoon with gusts around 45
knots possible. Winds will not be quite as strong across the western
Nebraska terminals, but still expect gusts up to 35 knots at times.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Fire Weather Watch from Sunday afternoon through Sunday
evening for WYZ431-433.
High Wind Warning from 6 PM Sunday to 3 PM MDT Monday for
WYZ101-105-107-109.
High Wind Warning from 6 AM Sunday to noon MDT Monday for
WYZ104-116-117.
High Wind Warning from midnight tonight to 6 PM MDT Monday for
WYZ106-110.
NE...Fire Weather Watch from Sunday afternoon through Sunday
evening for NEZ434>437.
&&
SHORT TERM...MAC
LONG TERM...MM
AVIATION...TJTHazardous weather outlook, Mar 15, 1:36 PM MDT, 12 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 136 PM MDT Sat Mar 15 2025 NEZ002-003-019>021-054-055-095-096-WYZ101>119-161945- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 136 PM MDT Sat Mar 15 2025 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY The probability for widespread hazardous weather is low. Critical fire weather conditions are possible on Sunday with low RH and gusty winds in the NE Panhandle. A high wind event is likely for the southeast Wyoming wind prone areas as well as I-25, lasting from Sunday through Monday. Light to moderate snow will affect all locations on Tuesday into Wednesday. .Spotter information statement... Spotter activation will not be needed.
Nearby
Red Flag Warnings in Nebraska, 2025Red Flag Warnings in Wyoming, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.